Fw: HIV Weekly, 17 October 2012

Fw: HIV Weekly, 17 October 2012

From: hivweekly@nam.org.uk
Date: 17 Oct 2012 14:28:05 +0100
To: <nelsonvergel@yahoo.com>
ReplyTo: info@nam.org.uk
Subject: HIV Weekly, 17 October 2012
Having problems reading this email? View it in your browser >>

HIV weekly

HIV weekly

 
 
17 October 2012
   
 

Obesity and health

Obesity is associated with the clustering of serious health problems in people with HIV, new US research shows. A previous study conducted in the US found that obesity is common in people living with HIV there. In the general population, being seriously overweight is a recognised risk factor for health problems such as cardiovascular (heart) disease, diabetes and some cancers. The same conditions are an increasingly important cause of ill health in people with HIV. Therefore doctors at an HIV clinic in Alabama wanted to see if obesity was associated with the presence of multiple health problems among the people in their care. Their study involved 1844 people who were taking HIV treatment. Just over a third of the study participants were overweight and 29% were obese. The classification is based on a widely used measure called body mass index (BMI). Having a BMI of 30 or more is considered obese. Approximately two-thirds of the group had two or more serious conditions other than HIV. The prevalence of multiple health problems ranged from 56% in people of normal weight to 69% in people classified as obese. Increasing age was also a risk factor for having multiple health problems. “The impact of ageing, obesity and increasing prevalence of multimorbidity in the HIV-infected population will have far reaching implications,” conclude the researchers. You can calculate your own BMI using this tool on the NHS website. For more information on reaching and maintaining a healthy weight, you may find our Nutrition booklet helpful.

Raltegravir side-effects

Central nervous system (CNS) side-effects are common in people treated with the anti-HIV drug raltegravir (Isentress), Italian researchers have reported. Their study involved 453 people taking an HIV treatment combination based on raltegravir. They were monitored every six months and each time they were asked if they had experienced side-effects such as headache, dizziness, anxiety, depression and sleep disturbances. These side-effects were reported by 10% of the group and 1% stopped taking their treatment because of these side-effects. The researchers found that people who were taking the anti-HIV drug tenofovir (Viread, which is also used in the combination pills Truvada, Atripla and Eviplera) alongside raltegravir were almost twice as likely to report CNS side-effects compared to people taking raltegravir in combination with other anti-HIV drugs. Treatment with a class of indigestion remedy called proton pump inhibitors at the same time as raltegravir tripled the risk of CNS side-effects. The researchers think that these drugs were increasing blood levels of raltegravir, leading to the development of these side-effects. The researchers recommend that people taking raltegravir should be regularly monitored for CNS side-effects. They also suggest that people who experience such side-effects should have a blood test to monitor levels of raltegravir. For more information on HIV treatment side-effects, you may find our Side-effects booklet helpful.

Hepatitis C treatment

New research shows that vitamin D deficiency is associated with poorer hepatitis C treatment outcomes in people who have HIV and hepatitis C. Vitamin D deficiency is common in people with HIV and in people with hepatitis C. It is known that levels of the vitamin are associated with hepatitis C treatment outcomes in people who only have hepatitis C. Researchers therefore wanted to see if vitamin D levels were associated with response to therapy for hepatitis C in people with both HIV and hepatitis C (often referred to as ‘co-infection’). Their study involved 65 people who were taking hepatitis C treatment for the first time. Levels of vitamin D were categorised as ‘normal’ (above 30ng/ml), ‘insufficient’ (between 10 and 30ng/ml) or ‘deficient’ (below 10ng/ml). Only 20% of the study participants had normal levels of vitamin D. Levels of the vitamin were insufficient in 57% of participants and deficient in 23%. People with vitamin D deficiency were more likely to have advanced liver fibrosis than those with normal levels of the vitamin (53 vs 13%). Vitamin D levels were also associated with treatment outcomes. Only 40% of people with vitamin D deficiency had a successful response and were cured of hepatitis C. This compared to 85% of people with normal vitamin D levels. The researchers think their findings have implications for the care of people with co-infection who are taking hepatitis C treatment. They are calling for further research to be undertaken to see if vitamin D supplements can improve treatment response rates.

Hepatitis C and mental health

European researchers have issued a consensus statement to guide the management of mental health in people with hepatitis C. Current hepatitis C therapy is based on pegylated interferon. This drug is associated with side-effects including depression, sleep disturbances, fatigue, irritability, cognitive disturbances and thoughts of suicide. The guidelines recommend that people should have a psychological assessment before starting hepatitis C therapy and should be provided with information about the possible neurological and psychological side-effects of their treatment. People with hepatitis C should have their mental and psychological wellbeing monitored throughout the course of hepatitis C therapy. Especially intensive monitoring is recommended for those with pre-existing mental health or addiction problems. The guidelines note that treatment with antidepressants can achieve good results. The authors suggest that people with pre-existing depression should be given antidepressant treatment as soon as they start their hepatitis treatment. Escitalopram is recommended as the first-line antidepressant because of the low risk of interactions. The authors note that there are potential interactions between the new hepatitis C protease inhibitors and some sleeping tablets, antidepressants, antipsychotics, methadone and antiepileptics. However, more information is needed on these interactions. Visit our hepatitis C treatment topics page, for more information, news and features.
   
 
   
     

Share this post